last round calling: I took this photo back in #vlietland thinking it’ll be a nice thing to post when my 6th (LAST) #BEACOPP Escalated #chemo cycle kicks off. well, the time is now, I am starting today, meaning there are 3 weeks, 4 infusions, 193 pills, 5 injections, 3 blood checks and maybe 1 blood transfusion left to go before my #newlife starts. can’t wait!
Not until you get into some sort of treatment you realise what an incredible machine a human body is. When everything works normal, and you are doing your daily life, and It Just Works (like Ubuntu should… haha), all the organs doing their stuff, in balance. You can try to kick it out of balance, but unless you try very hard (like with the cunning use of a hacksaw or something), it will find its way back and continue Just Working, ni balance.
When you are in treatment like me, your balance is broken and held up by medicine. But this balance is very easily broken and you need all the discipline (see practically all the posts in this blog) to keep it running more or less smoothly.
My artificial balance has been working quite nicely, but it can just as easily fall out – I mentioned this, chemo for me has been pretty much dealing with a list of “nuisance level” side effects, and I truly believe it has been the strong discipline that helped me keep it that way. Or sheer luck, how the fuck would I know — I haven’t dared breaking the discipline.
Well this round was somewhat special in this sense, in that I broke discipline a bit at the beginning (well, life broke it for me) and it butterfly-effected down to some disturbance in the
Stomach problems around day 6 → had to do a diet → no proper food intake, stomach was empty on day 8 → reflux caused by bleomycine (day 8 IV drug) was quite strong → this may or may not have added to the (sorry, naturalistic details follow) fungal scar in my mouth for the past 2 days → eating hurts → further stomach fuckupery could ensue (but I forcibly force myself to force eat (some force)) → luckily it seems it didn’t though, I seem to be back to my artificial balance.
Point is: you have to have strong discpline to keep the balance, and a tiny detail can cause some big waves.
Also, while we are here: a big shoutout to 21st century medicine, you da real MVP. (One of them anyway.) It’s fantastic to see just how thousands of years of human self observation in a way or another has lead up to this point, where I am getting my white blood count artificially restored by the use of a granulocyte colony stimulating factor extracted from freaking RATS (although now that I mention this, I can not find an article to back this up… did I just dream it?…)
Fell silent for a couple of days, but that doesn’t mean life ain’t happening. I started C05 in the meantime, blood results were mostly good on day 1: rbc and platelets perfect, wbc a bit low. Doc tells me this is normal, bone marrow is getting tired of this roller coaster of “don’t generate wbc now” – “no wbc at all now!” “wait for it” “NOW generate a shitload of ’em!”, so the usual amount of stimulation was only enough for a 3.9 wbc. It’s OK, but could be better.
Nothing much to report apart from this, so this will be a post on some side effects, because why not. And because I am by now convinced that chemotherapy is mostly about dealing with the little annoying side effects, and some big ones.
My fungus thing comes every cycle like clockwork: day 5-6 of the cycle, I can blindly start taking my Fluconazol, because if I look in my mouth in the mirror, I’ll surely see them — the fungi.
Anaemia: by now, apparently anaemia is a clockwork thing too (for these last remaining bits), comes in around day 4-5. Impacts my stamina somewhat, and my brain a lot. Workouts help with the stamina thing, I operate like sherpas do: can execute physical activity even with low blood oxygen. I could be a sherpa. “A scarce breed in NL,” Ian would add!
Just to be clear: the fact that I’m anaemic does not prevent me from doing sports. As a matter of fact, I got this toy yesterday:
Hair loss. The side effect most commonly associated with chemo. (Together with the extra water you retain because of Prednisolone, it results in that typical bald-n-chubby chemo patient look.) When you think of it, you usually think of hair on the patient’s head; well, that’s only part of it. Eyelashes (I have around 12 of them left, total), mustache and beard (not that I had too much in the first place, now there’s none), most of the hair on my legs (calf, to be precise; I look more and more like a pro cyclist), and, we need to talk about this as well: pubic hair. (By now, all of it.) Oh, and btw: apparently these last 2 cycles, the hair loss got stronger (I guess the amount of anti-hair stuff from the chemo adds up), for example my eyelashes really started falling out in the past 2 weeks.
Skin. Yes, chemo patients are not supposed to go out on the sun. Reason: we don’t tan, we burn. We need to use 50 factor sunblock if we do go out. Except when I did it, got burnt even with 50 factor. Or allergic, who knows. Nevertheless, I drove around 30 mins on the sun (well, in the car, that was on the sun) the other day, and got burned very badly. Swollen read intchy head badly. So I ended up just not going out on the sun at all. Direct effect of this is it gets boring inside during the day, and of course I only do workouts just before sunset.
Well, that’s it for today and on side effects.
Quick update on weight: I’m over 86 kg. Lot of it is muscle!
Just received my 900 ml of new blood today. This should bounce my Hb count to healthy levels, +.5 count per pack as I just learned.
Very funny feeling this, when your brain, operating on backup power for the better half (actually, most) of the past week, suddenly starts up and starts processing stuff other than what to eat, get off the couch and go shower, and let’s watch Tropic Thunder and Graham Norton Show.
And now suddenly I want to
- go cycling (did it the past days, but at the end I was dragging myself a bit)
- go take photos
- do work
- go sit in a cafe
So to put it in another way, at first I was all like
But then I
‘d, and now I’m like
So there. And now: walk!
(That red pic by the way is from Terminator, in case you were wondering. The famous “aux batt” scene, anyone?)
I’m 85.9 kg! Obviously big part is prednisolone (big part: maybe 3 kg), but I don’t feel “chubby”, as you would. I feel muscular.